Hail, Barren
- When
- March 27, 1:08 PM CST
- Where
- Barren County, Austin
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.820, -86.020
A strong area of low pressure tracked across the lower Ohio Valley during the afternoon and evening hours on March 27. Combined with warm and unstable air, scattered severe storms developed across central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong area of low pressure tracked across the lower Ohio Valley during the afternoon and evening hours on March 27. Combined with warm and unstable air, scattered severe storms developed across central Kentucky. An organized line of convection brought sporadic damaging winds and large hail to portions of central Kentucky. There was also one brief tornado in Center, Kentucky in Metcalfe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 27, 11:44 AM CST, 1 hour 24 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 144 PM EDT Mon Mar 27 2017 .Forecast Update... Issued at 135 PM EDT Mon Mar 27 2017 Currently south central KY is destabilizing as forecast with SB CAPE values ranging from 500-1500 j/kg. Expect the instability axis to continue to spread northeast through the afternoon hours. The warm front was draped across north central KY as of 130 pm edt. Hi-res models still indicate initial discrete cells developing in the 2-4 pm edt/1-3pm cdt time frame over south central KY near the Bowling Green area and then moving NE through central KY. Will need to watch this area as leading cellular convection will pose a large hail/isld tornado threat as well as damaging winds. The main line of convection following these discrete cells looks to cross our region between 5pm-midnight. Expect mainly a damaging wind threat with the line of storms but small hail and a brief spin-up will be possible as well. Updated hourly grids and products to reflect the latest forecast thinking. Issued at 1025 AM EDT Mon Mar 27 2017 Updated the forecast to adjust POPs and t-storm chances. The area of showers/storms associated with a warm front will continue to move northeast this morning with the front. A few t-storms this morning have had pea size hail and that possibility will continue with this first batch of convection. As we get into the afternoon hours, the threat for severe weather will increase. Moisture/temps will rise south of the warm front especially over central KY and destabilization is expected. The amount of destabilization from early-mid afternoon is a bit uncertain given morning convection and some cloud cover, however, still think that at least 1000-1500 j/kg of CAPE is achievable over most of the area...up to 2000 j/kg in south central KY. So with this instability and given 30-40 kt deep layer shear, severe storms are certainly possible with the best timing between roughly mid afternoon through midnight. Based on the latest guidance, storms could start a bit early in the 2-4pm time frame west of I-65. However, the main threat for most areas still looks to be 5pm- midnight. Severe Wx Threats remain the same. Damaging winds is primary. Large hail and an isld tornado are possible as well. Will need to watch left over boundaries from this morning's convection and the actual warm front position as they may provide a focus for any isld spin ups and enhancements of storms in general. Issued at 700 AM EDT Mon Mar 27 2017 Warm advection band of showers and thunderstorms currently lifting quickly northeast into western KY oriented NW to SE. This activity is on the nose of the 850 mb LLJ/strongest moisture transport. Nudged precip/thunder arrival an hour or two earlier in the grids to account for faster motion. These showers and storms will likely push into the western CWA around 12-13z. Severe weather is not likely with morning convection, but brief heavy rainfall, gusty winds, and lightning are possible. && .Short Term...(This evening through Tuesday night) Issued at 245 AM EDT Mon Mar 27 2017 ...Strong to Severe Storms Likely This Afternoon and Evening... Today's mid-level feature of interest can be seen spinning in eastern Kansas on WV imagery early this morning. This progressive wave is forecast to eject due east across the OH Valley today into tonight. Meanwhile, in the low levels, a surface low was analyzed over eastern Oklahoma early this morning, with a subtle surface boundary extending eastward into the TN Valley. Over NW Arkansas by 12z, the surface low is forecast to move northeast to southern IN by late tonight. As this occurs, moisture return gradually ramps up in the warm sector of the system. Surface dewpoints are forecast to rise into the mid to upper 50s, with 60 dewpoints possible in the SW forecast area. The atmosphere begins to destabilize by mid to late morning. Most areas will stay dry through 15z. Latest hi-res models do suggest isolated to scattered warm advection showers/storms moving into the forecast area after 14-15z. Plenty of cloud cover throughout the day will also help to suppress surface heating a bit. The latest RAP/GFS soundings suggest MLCAPE values in the 500-1000 J/kg range, with the higher values further to the south and west. This aligns well with SPC's Day 1 Outlook, which features a Slight Risk for central KY/southern IN and an Enhanced Risk across western KY/TN. Deep layer shear is also sufficient for sustaining organized convection, with 0-6 km values of 35-40 kts. Most likely storm modes are multicells and linear segments. Some bowing linear segments will be possible, and the main severe hazard is damaging winds. However, given the proximity of the surface low as it tracks roughly along the Ohio River this evening, there is some potential for an isolated tornado or two to spin up. RAP soundings show some backing of the surface flow this evening, with effective SRH maxing out near 200- 250 m2/s2. As far as timing, severe weather looks possible mainly from 5 pm - midnight EDT. Low pressure moves east of the area by 12z Tue, and some showers could linger into Tuesday morning east of I-65. Highs will reach the low to mid 70s this afternoon, with lows in the mid to upper 50s tonight. Tuesday will be cooler, but still a bit warmer than normal, with highs in the mid 60s to around 70 degrees. .Long Term...(Wednesday through Monday) Issued at 415 AM EDT Sun Mar 26 2017 The middle portion of the week will feature quiet weather, with a dry forecast Tuesday evening through Wednesday evening. This is our next brief window of upper level ridging before the next low pressure system cycles through in this active flow pattern. Highs in the mid 60s to low 70s Wednesday will warm into upper 60s to mid 70s for Thursday. Rain chances ramp up on Thursday as a deep upper trough approaches the region, maxing out Thursday night into Friday morning. There is at least a slight chance for storms during this period as well. Decent agreement between 27.00z GFS/ECMWF on the cold front clearing the forecast area Friday afternoon. Highs on Friday should be in the mid to upper 60s, with cooler air filtering in behind the front. Lows will drop into the 40s Saturday morning. Saturday is the coolest day over the next week, with highs in the low to mid 60s. Timing the next potential for precip is quite uncertain, but looks to arrive by late Sunday or Monday. Sunday could end up dry, with highs in the mid to upper 60s. && .Aviation...(18Z TAF Issuance) Issued at 131 PM EDT Mon Mar 27 2017 Main threat for this afternoon and early evening is the threat of thunderstorms, some of which could be strong to severe. A warm and moist airmass is moving into the region ahead of a surface low moving into the mid Mississippi River Valley. Showers and storms are already ongoing across SE Missouri/W Tennessee/N Mississippi and will quickly move into our area this afternoon. BWG will see the first round of storms as early as 2 PM CDT, with the best threat lasting until 8 PM CDT. Lightning, brief heavy rain, gusty winds, and hail are the main threats. Expect reduced visibilities and ceilings at times. SDF/LEX timing for the biggest threat should occur between 5 PM and 10 PM EDT. Lightning, brief heavy rain, and gusty winds are the main threats. Expect reduced visibilities and ceilings at times. Main storm threat diminishes around the latter part of the timing windows mentioned above, however may be followed by shower activity into the overnight. A return to dry conditions should return shortly after midnight as a weak cold front swings through and winds veer to the SW and W. Concerned about some low ceilings as we move toward dawn on Tuesday and will advertise fuel-alternate prevailing. Can't rule out IFR toward dawn but will hold off mention until confidence is higher. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...AMS/EBW Short Term...EBW Long Term...EBW Aviation...BJS
Hazardous Weather Outlook National Weather Service Louisville KY 1033 AM EDT Mon Mar 27 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-281445- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1033 AM EDT Mon Mar 27 2017 /933 AM CDT Mon Mar 27 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible this afternoon and evening. The most likely hazard is damaging winds, but there is some potential for large hail and brief spin-up tornadoes, especially in central Kentucky along and west of Interstate 65. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible again Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail of any size and wind damage today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/AMS
Special Weather Statement
National Weather Service Louisville KY
149 PM CDT MON MAR 27 2017
KYZ026-271915-
Ohio-
149 PM CDT MON MAR 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OHIO COUNTY...
At 149 PM CDT, a strong thunderstorm was located near Livermore,
moving northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hartford, Dukehurst, Taffy, Matanzas, Buford, No Creek, Jingo,
Pleasant Ridge, Heflin and Coffman.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3749 8712 3748 8711 3755 8705 3758 8701
3763 8695 3762 8692 3763 8691 3765 8687
3747 8679 3740 8710 3746 8710 3748 8713
TIME...MOT...LOC 1849Z 233DEG 29KT 3746 8710
SCHOETTMERThe Nashville radar (KOHX), 80 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
21 thunderstorm wind, 19 hail, 1 tornado. Local standard time, as filed.
The public reported trees down at the intersection of Memphis Junction Road and Nashville Road southwest of Bowling Green.
Broadcast media reported trees were down blocking the intersection of Smallhouse Road and Walnut.
Local law enforcement reported that severe thunderstorm winds downed multiple trees across Millwood and Leitchfield.
Trained spotters reported power lines down on Happy Valley Road.
Local broadcast media reported that severe thunderstorm winds tipped over a semi-truck on Interstate 65 near Horse Cave Kentucky.
Two outbuildings along Iron Mountain Rd west of Center were partially collapsed by thunderstorm winds.
This squall-line tornado was on the ground for just over a quarter of a mile, but caused considerable destruction. It touched down about 0.3 miles southwest of Center, destroying two large barns and a small outbuilding in addition to taking the roof off a small home. The front porch of a nearby home was briefly raised, causing the supports to fall out. The tornado moved northeast, streaming debris from the four buildings in a cyclonic pattern and into a nearby automotive repair shop that had one door blown in and another outward. The large metal shop had minor roof damage, but was pierced in several locations by debris from the outbuildings to the southwest and the entire facility was shifted slightly off its foundation. Numerous vehicles near the repair shop sustained damage when hit by large debris from the barns to the southwest. The cab of a small pickup was crushed by debris and the vehicle blown onto Highway 969. An RV parked next to the shop was blown into a utility pole. Several other vehicles had windows broken out. Metal roof panels from the destroyed buildings, along with insulation from the small home, was wrapped around trees as far as a half mile from their origin, with other small debris observed as far as 3/4 mile from the initial touchdown location.
The public reported hail 1.5 inches in diameter and sent a picture to the local TV station via Twitter.
State officials reported that a barn was blown down on Randolph Road.
Hail up to the size of quarters covered the ground.
A trained spotter reported hail 1 inch in diameter.
State officials reported trees down in the area.
State officials reported trees down across West Hodgenville Avenue.
State officials reported power poles down blocking portions of Highway 88 near Greensburg.
State officials reported 2 trees down at the intersection of Ralph Vaughn Road and Jess Nunn Road.
Hail up to golf balls were recorded.
Trained spotters reported lots of hail up to the size of quarters covering Interstate 64.
The Franklin County Mesonet near Frankfort recorded a 51 knot wind gust.
Local law enforcement reported that severe thunderstorm winds brought down a tree, blocking portions of Russell Springs Road east of Columbia.
State officials reported trees down on State Garage Road.
The public reported hail up to the size of quarters.
A one-half mile long area of straight-line wind damage was surveyed southwest of Willisburg. The most significant damage was to a sturdy Amish school house that lost part of its roof, and to a nearby home that had lost the vertical supports to its front porch when the roof briefly lifted. Several trees were also downed and minor roof damage occurred to two outbuildings.
The southwest corner of a large, well-constructed barn was blown in, with several roofing panels removed.
State officials reported trees down on Highway 127.
Thunderstorm winds blew down several trees along and south of State Road 1160 (Talmage Mayo Rd) west of U.S. Highway 127. A large barn was blown down near the intersection of these two roads.
Thunderstorm winds blew down several trees along Harvey Pike 10 to 12 miles northeast of Harrodsburg.
The Garrard County emergency manager reported that severe thunderstorm winds partially tore off a roof to a barn on Brenda Way.
The public reported a large tree down due to severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677165, 677166, 677167, 677168, 677169, 677170, 677171, 677172, 677182, 677183, 677198, 677173, 677174, 677175, 677176, 677184, 677185, 677186, 681688, 677177, 686295, 677178, 677163, 677164, 677187, 677189, 677190, 677188, 677179, 677180, 677196, 677197, 677191, 677181, 686274, 677194, 677192, 686287, 686290, 677199, and more.